Affordable Access

Publisher Website

Calcium channel blocker sustained release: Only three tablets can be life threatening

Journal of Emergencies Trauma and Shock
Medknow Publications
Publication Date
DOI: 10.4103/0974-2700.96509
  • Letters To Editor
  • Medicine


Sir, Overdose of calcium channel blockers (CCB) is a potentially lethal condition, which is often complicated by hypotension and cardiac conduction abnormalities.[1] The majority of reported severe cases of verapamil toxicity are due to massive, intentional overdoses. Herein, we present an unusual case of accidental life-threatening intoxication after ingestion of only three tablets of the sustained-release (SR) form (240 mg). A 21-year-old woman was admitted to the emergency department 15 h after an accidental ingestion of 720 mg of verapamil SR, all at once. She had been under treatment for paroxysmal atrial flutter with a half tablet of verapamil SR for 2 years. Because of persistent muscular neck pain, she took verapamil SR by mistake, thinking that it was paracetamol. On admission, the patient was conscious but suffering from abdominal pain and was vomiting. The heart rate was 58 bpm and the blood pressure 85/47 mmHg. Her weight was 45 kg (for 1.6 m height). A 12-lead electrocardiogram demonstrated a junctional rhythm with presence of U waves [Figure 1]. Blood gases showed: pH 7.41, bicarbonate 17 mmol/L, and plasma lactate 7.6 mmol/L. Urgent blood tests revealed acute renal failure (creatinine 163 μmol/L) and low serum potassium level (2.7 mmol/L). The patient was given IV fluids (40 mL/kg of normal saline) and 10 mg of calcium chloride. Despite this initial treatment, the blood pressure continued to drop, reaching 70/39 mmHg, with a pulse rate of 46 bpm. So, a dopamine infusion (10 μg/kg/min) was initiated and the patient was transferred to the intensive care unit (ICU). Because of ongoing cardiovascular instability, a pulmonary artery catheter was installed and revealed a vasoplegic shock (Cardiac Index 7.5 L/min/m2 with Systemic Vascular Resistance 694 dynes/cm-5/s). Twenty-four hours later, the patient's condition became stable with a normal electrocardiogram, and the patient was discharged from the ICU. Figure 1 Electrocardiogram at the admission to the emergency

There are no comments yet on this publication. Be the first to share your thoughts.